Florida, 2016

Hail and Damaging Wind in Florida, March 26, 2016

March 26, 2016 · NWS TBW · 4 events in 1 county or zone

Deep moisture and strong atmospheric instability allowed for scattered thunderstorms to develop over the interior of Central Florida during the afternoon and early evening hours, with several reports of large hail in Polk County. Additionally, one of the storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Deep moisture and strong atmospheric instability allowed for scattered thunderstorms to develop over the interior of Central Florida during the afternoon and early evening hours, with several reports of large hail in Polk County. Additionally, one of the storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 26, 2:15 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 26, 2:15 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
315 PM EDT SAT MAR 26 2016

.SYNOPSIS...
ALOFT - A MID LEVEL TROUGH EXTENDED FROM THE CANADAIN PRAIRIES TO
NORTHERN MEXICO...WITH SOUTHWEST FLOW ALOFT THE GULF REGION.
SURFACE - A COLD FRONT STRETCHED FROM THE UPPER GREAT LAKES TO WEST
TX...A STALLED FRONT WAS STRUNG OUT ALONG THE GULF COAST AND SOUTH-
EASTERN STATES...AND ATLANTIC HIGH PRESSURE RIDGED ACROSS FL TO
THE EAST GULF.

&&

.SHORT TERM (REST OF TODAY THROUGH SUNDAY)...
THE MID-LEVEL TROUGH PIVOTS AND LIFTS...STRETCHING FROM THE GREAT
LAKES TO THE MID-MISSISSIPPI VALLEY...AS IT MAINTAIN SOUTHWEST
FLOW ALOFT THE AREA BUT ALLOWING HEIGHTS TO RISE SOME. THE COLD
FRONT TRACKS EAST...REACHING FROM THE GREAT LAKES TO THE LOWER
MISSISSIPPI VALLEY THEN OUT OVER THE GULF WHILE THE FRONT ON THE
GULF COAST AND SOUTHEAST U.S. REMAINS IN PLACE THROUGH EARLY SUN
THEN LIFTS NORTH. THE ATLANTIC HIGH CONTINUES TO RIDGE ACROSS FL
BUT BEGINS TO SLIDE EAST.

WHILE THE FEATURES NOTED ABOVE ARE BEGINNING TO MOVE THE EFFECT ON
THE AREA WILL BE LIMITED...WITH THE PATTERN OF TODAY REPEATING ON
SUNDAY. DEEP SOUTHERLY TO SOUTHWEST FLOW CONTINUES WITH MODEL PWAT
VALUES RUNNING 1.5 TO NEAR 2 INCHES. EXPECT SHOWERS/STORMS TO BE
ONGOING ACROSS THE NORTH AND NORTHEAST GULF AND WILL IMPACT THE
NORTHERN COUNTIES THE MOST. ALTHOUGH THERE WILL BE CHANCE TO
LIKELY MAINLY AFTERNOON COVERAGE REACHING DOWN THE STATE. THE
GREATEST ODDS WILL IN THE NORTH AND INLAND LOCATIONS OF THE
CENTRAL AND SOUTHERN COUNTIES. TEMPERATURES WILL RUN ON THE WARM
SIDE OF NORMAL. THERE COULD BE PATCHY FOG TOWARD BUT COVERAGE WILL
BE LIMITED AND WILL LEAVE OUT OF THE PUBLIC/MARINE FORECASTS.

.MID/LONG TERM (SUNDAY NIGHT - SATURDAY)...
UPPER-LEVEL TROUGH SWINGS BY TO THE NORTH SUNDAY NIGHT...NUDGING A
WEAK FRONTAL BOUNDARY SOUTHWARD INTO THE FLORIDA PANHANDLE AND
NORTHEAST GULF. THIS WILL HELP TO MAINTAIN HIGH RAIN CHANCES ACROSS
THE NATURE COAST...WITH LESSER CHANCES TO THE SOUTH.

THE UPPER-LEVEL SUPPORT MOVES OUT INTO THE ATLANTIC ON MONDAY
LEAVING A REMNANT FRONTAL BOUNDARY DRAPED ACROSS NORTH FLORIDA
THROUGH TUESDAY. EVEN WITH THE LOSS OF THE UPPER-LEVEL DYNAMICS...
AMPLE MOISTURE WILL POOL ALONG SEA BREEZE CONVERGENCE BOUNDARIES TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY...ESPECIALLY
EAST OF I-75. SOME DRIER AIR MAY FILTER IN NORTH OF THE I-4
CORRIDOR RESULTING IN LOWER RAIN CHANCES THERE ON TUESDAY.

THE AIRMASS WILL BEGIN TO DRY OUT WEDNESDAY AND ESPECIALLY THURSDAY
AS A LARGE RIDGE OF HIGH PRESSURE MOVES OFF THE MID-ATLANTIC COAST
AND UPPER-LEVEL RIDGING BUILDS IN FROM THE SOUTH. WE COULD STILL SEE
SOME SCATTERED AFTERNOON STORMS ON WEDNESDAY...WITH FEW IF ANY
STORMS EXPECTED ON THURSDAY.

ANOTHER UPPER-LEVEL TROUGH IS FORECAST TO IMPACT OUR WEATHER FRIDAY
AND SATURDAY. MODEL DIFFERENCES ARE LARGE...WITH THE GFS MORE
PROGRESSIVE RESULTING IN ANOTHER MESSY FRONTAL BOUNDARY OVER
FLORIDA. THE ECMWF IS DEEPER BUT SLOWER...DIGGING THE TROUGH INTO
TEXAS LEAVING THE FRONTAL BOUNDARY TO OUR NORTH THROUGH SATURDAY.
FOR NOW WILL KEEP WITH THE ECMWF SOLUTION RESULTING IN CONTINUED
WARM AND HUMID CONDITIONS WITH SOME SCATTERED SHOWER AND
THUNDERSTORM CHANCES EACH DAY.

&&

.AVIATION...
26/18Z-27/18Z. PREVAILING VFR UNDER BKN HIGH CLOUDS. HAVE OPTED FOR
VCTS AT MOST TERMINALS TO ACCOUNT FOR ANY TSRA THAT MAY DRIFT BACK
TOWARD THE COAST IN THE ONSHORE BUT LIGHT FLOW. ANTICIPATE SOME LATE
NIGHT BR BUT LOW CIGS MAY BE MORE OF AN ISSUE. HOWEVER HAVE SCT
STRATUS UNDER A BKN LOW VFR DECK.

&&

.MARINE...
HIGH PRESSURE ACROSS THE WATERS SLIDES EAST EARLY IN THE WEEK AS
A DIFFUSE FRONT MOVES SOUTH OVER FLORIDA. HIGH PRESSURE BUILDS
BACK IN FROM THE NORTH MID-WEEK AND MOVES EAST THURSDAY. WINDS
VEER AROUND AT 15 KNOTS OR LESS. MAIN CONCERN WILL BE SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS AND HIGHER SEAS.

&&

.FIRE WEATHER...
WITH A MOIST AIR MASS IN PLACE FOR THE NEXT FEW DAYS THERE ARE NO
CONCERNS...RELATIVE HUMIDITIES WILL REMAIN ABOVE 35 PERCENT AND BOTH
WINDS AND ERC VALUES STAY BELOW CRITICAL THRESHOLDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  71  81  71  81 /  20  10  30  40
FMY  71  86  71  86 /  20  10  20  30
GIF  70  85  70  84 /  40  30  30  50
SRQ  70  79  70  79 /  10   0  20  30
BKV  69  84  68  81 /  30  30  40  40
SPG  71  80  71  81 /  20  10  30  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SYNOPSIS/SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/RUDE
MID TERM/LONG TERM...63/JILLSON
DECISION SUPPORT...05/CARLISLE
Hazardous weather outlook, Mar 26, 3:37 AM EST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
437 AM EDT SAT MAR 26 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-270845-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
437 AM EDT SAT MAR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY WITH THE STRONGER
STORMS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH...SMALL
HAIL...LOCALLY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Special weather statement, Mar 26, 3:15 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
415 PM EDT SAT MAR 26 2016

FLZ043-052-248-249-251-262100-
INLAND HERNANDO-SUMTER-INLAND PASCO-POLK-INLAND HILLSBOROUGH-
415 PM EDT SAT MAR 26 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SUMTER... NORTHEASTERN
HILLSBOROUGH...SOUTHEASTERN HERNANDO...EASTERN PASCO AND
NORTHWESTERN POLK COUNTIES...

AT 415 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BUSHNELL TO NEAR HILLSBOROUGH RIVER
STATE PARK. MOVEMENT WAS NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ZEPHYRHILLS...DADE CITY...BUSHNELL...ST. LEO...ZEPHYRHILLS SOUTH...
HILLSBOROUGH RIVER STATE PARK...ZEPHYRHILLS WEST...ZEPHYRHILLS NORTH...
WESLEY CHAPEL SOUTH...RIDGE MANOR...SAN ANTONIO...CENTER HILL...WEBSTER...
TARRYTOWN...ZEPHYRHILLS MUNICIPAL AIRPORT...KATHLEEN...CROOM...MEADOW
POINTE...THE GREEN SWAMP AND SUMTERVILLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2863 8226 2884 8196 2835 8196 2834 8194
      2811 8198 2807 8233
TIME...MOT...LOC 2015Z 202DEG 13KT 2860 8215 2813 8227
Special weather statement, Mar 26, 4:07 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
507 PM EDT SAT MAR 26 2016

FLZ043-052-242-248-249-251-262145-
INLAND HERNANDO-SUMTER-INLAND PASCO-POLK-INLAND CITRUS-INLAND
HILLSBOROUGH-
507 PM EDT SAT MAR 26 2016

...STRONG THUNDERSTORMS WILL AFFECT SUMTER...NORTHEASTERN
HILLSBOROUGH...EASTERN HERNANDO...EASTERN PASCO...NORTHWESTERN POLK
AND SOUTHEASTERN CITRUS COUNTIES...

AT 506 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF MASCOTTE TO 14 MILES
NORTH OF COMBEE SETTLEMENT. MOVEMENT WAS NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LAKELAND...PLANT CITY...ZEPHYRHILLS...BROOKSVILLE...WILDWOOD...DADE CITY...
BUSHNELL...THE VILLAGES...ST. LEO...ZEPHYRHILLS SOUTH...ZEPHYRHILLS
NORTH...HILL 'N DALE...ZEPHYRHILLS WEST...INVERNESS HIGHLANDS SOUTH...
INVERNESS AIRPORT...SOUTH BROOKSVILLE...NORTH BROOKSVILLE...SUGARMILL
WOODS...LAKE PANASOFFKEE AND RIDGE MANOR.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2896 8206 2896 8196 2835 8196 2834 8186
      2836 8185 2836 8180 2834 8179 2834 8165
      2795 8208 2873 8247
TIME...MOT...LOC 2106Z 240DEG 13KT 2848 8199 2827 8192
Local storm report, Mar 26, 4:18 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
518 PM EDT SAT MAR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             5 N PLANT CITY          28.08N 82.14W
03/26/2016  E0.25 INCH       HILLSBOROUGH       FL   PUBLIC

            PEA SIZED HAIL REPORTED AT SR 39 AND KNIGHTS GRIFFIN ROAD
            NORTH OF PLANT CITY.

&&

JHUBBARD

The radar

The Tampa radar (KTBW), 94 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
March 26, 4:55 PM EST to 5:00 PM EST
Where
Polk County, 4.92 mi W of Loughman
Measured
1 in hail
Reported by
Public
Coordinates
28.230, -81.650

Quarter sized hail was reported in Davenport near Interstate 4 and US 27 lasting for about 5 minutes.

Hail, Polk

When
March 26, 5:00 PM EST to 5:05 PM EST
Where
Polk County, 4.23 mi NW of Davenport
Measured
1.5 in hail
Reported by
Public
Coordinates
28.210, -81.640

Larger than quarter sized hail was reported near Davenport about 1 mile south of Interstate 4 on US 27.

Thunderstorm Wind, Polk

When
March 26, 5:00 PM EST
Where
Polk County, 4.23 mi NW of Davenport
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
28.210, -81.640

Thunderstorm wind gusts destroyed a shed and pushed in storm doors on a house, twisting the hinges off.

Hail, Polk

When
March 26, 5:13 PM EST to 5:18 PM EST
Where
Polk County, 3.2 mi NE of Lake Marion Lake
Measured
1 in hail
Reported by
Public
Coordinates
28.110, -81.490

Quarter sized hail lasting for several minutes was reported near Poinciana.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616678, 616679, 616682, 616680.